New Mexico, 2011Wildfire in New Mexico, April 17 to 22, 2011
April 17 to 22, 2011 · NWS ABQ · 2 events in 2 counties and zones
Two new fires started during the afternoon of the 17th across New Mexico. A small fire near Alcalde burned two abandoned structures, while a larger fire south of Melrose, scorched over 20,000 acres and destroyed three homes.
- Deaths
- 0
- Injuries
- 3
- Property damage
- $308,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two new fires started during the afternoon of the 17th across New Mexico. A small fire near Alcalde burned two abandoned structures, while a larger fire south of Melrose, scorched over 20,000 acres and destroyed three homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 17, 2:18 AM MST, 8 hours 12 minutes earlier.
Area forecast discussion, Apr 17, 2:18 AM MST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 AM MDT SUN APR 17 2011
.DISCUSSION...SOME PATCHES OF HIGH CIRRUS HAVE CONTINUALLY MOVED
OVER THE LAND OF ENCHANTMENT WITHIN THE WEAKER NORTHWEST FLOW
ALOFT WHICH IS ACTUALLY TRANSITIONING MORE ZONAL THIS MORNING.
OTHER THAN THIS MOISTURE NEAR THE TROPOPAUSE...MOISTURE IS EXTREMELY
HARD TO COME BY. BASED ON THIS...DECIDED TO STRIP OUT POPS IN THE
NORTHERN MOUNTAINS TODAY DESPITE THE WEAK SHORT WAVE TROUGH MOVING
INTO COLORADO. THE LEE SIDE SURFACE LOW WILL BECOME ROOTED WITH
PRESSURE READINGS FALLING TO NEAR 995 MB AMIDST 25 TO 35 KT AT H7.
WARMER THAN AVERAGE TEMPERATURES WILL HELP MIX SOME BREEZY TO
WINDY CONDITIONS DOWN TO THE SURFACE IN MANY ZONES THIS AFTERNOON.
THIS WILL ALSO MEAN SOME MORE CRITICAL FIRE WEATHER CONDITIONS IN
PARTS OF THE EAST...AND HAVE ALSO DECIDED TO HOIST A WIND ADVISORY
FOR THE CENTRAL HIGHLANDS AND ESTANCIA VALLEY.
AN UPSTREAM TROUGH WILL TAKE SHAPE TOMORROW...ALLOWING THE FLOW ALOFT
TO TURN MORE SOUTHWESTERLY WITH STRONGER SPEEDS. THE SURFACE LOW
IS AGAIN DEPICTED BY FORECAST MODELS DIFFERENTLY THAN PREVIOUS
RUNS 24-48 HOURS AGO WITH A WEAKER FEATURE IN THE SOUTHEAST CORNER
OF COLORADO. WHILE FLOW BETWEEN H7-H5 LAYER WILL BE
INCREASING...SPEEDS DO NOT LOOK TERRIBLY HORRIFIC BUT ENOUGH TO
STILL SUPPORT A WIDESPREAD ADVISORY DAY WITH CRITICAL TO EXTREME
FIRE WEATHER CONDITIONS OVER A LARGE PORTION OF THE FORECAST AREA.
SOME MOISTURE AND INCREASED LIFT/DYNAMICS WILL GRADUALLY MOVE INTO
NORTHERN NEW MEXICO BY MONDAY NIGHT AND TUESDAY AS THE UPSTREAM TROUGH
AXIS MOVES THROUGH. POPS WERE EVEN TRIMMED BACK SOME MORE MONDAY
NIGHT AND TUESDAY AS THE BULK OF THE BETTER DYNAMICS LOOK TO
INFILTRATE COLORADO RATHER THAN NEW MEXICO...AND A LACK OF
SUFFICIENT MID LEVEL MOISTURE WILL ALSO LIMIT PRECIPITATION
DEVELOPMENT. THE STRONGEST MID LEVEL WINDS WILL ACTUALLY ROUND THE
BASE OF THE UPPER TROUGH INTO TUESDAY MORNING...GRADUALLY
DECREASING INTO TUESDAY. SURFACE LOW WOULD BECOME
ELONGATED...INCHING FARTHER EAST THROUGH THE DAY TUESDAY AND
ENOUGH MOMENTUM ALOFT WOULD LINGER TO KEEP THINGS WINDY AGAIN.
TEMPERATURES ON TUESDAY WOULD RUN A BIT COOLER GIVEN THE PASSAGE
OF THE ASSOCIATED FRONTAL BOUNDARY.
A WEAK WAVE IS STILL EXPECTED TO LIFT INTO COLORADO ON WEDNESDAY...BUT
WILL REALLY POSE NO MAJOR IMPACT ON OUR WEATHER. SO THAT LEAVES US
WITH SOME BREEZES AND LITTLE TO NO PRECIPITATION. THURSDAY AND
FRIDAY ALSO APPEAR BREEZY TO WINDY WITH THE ARRIVAL OF ANOTHER
TROUGH...SIMILAR TO THE ONE THAT WOULD HAVE PASSED THROUGH ON
MONDAY/TUESDAY.
52
&&
.AVIATION...VFR CONDITIONS EXPECTED FOR ALL OF NEW MEXICO FOR THE
NEXT 24 HOURS. THE SURFACE PRESSURE GRADIENT WILL TIGHTEN LATER
THIS MORNING WITH AN AREA OF WINDY CONDITIONS EXPECTED TO DEVELOP
OVER RIDGETOPS OF THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND OVER
THE CENTRAL HIGHLANDS...ESPECIALLY AT CLINES CORNERS.WESTERLY
WINDS WILL LIKELY BE SUSTAINED AT 25 TO 35 KTS WITH A FEW GUSTS
ABOVE 40 KTS. AREAS OF BLOWING DUST WILL BE POSSIBLE. WINDS WILL
GRADUALLY DIMINISH AROUND SUNSET BUT REMAIN BREEZY OVERNIGHT.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW
&&
.FIRE WEATHER...A VERY ACTIVE FIRE WEATHER WEEK UPCOMING FOR MUCH
OF NEW MEXICO.
WILL CONTINUE RED FLAG WARNINGS FOR ZONES 103...104...107 AND 108
TODAY AND WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR ALL SECTIONS EXCEPT THE RIO GRANDE VALLEY FOR MONDAY. WILL
LIKELY NEED A FIRE WEATHER WATCH FOR TUESDAY AS MODELS ARE TRENDING
BACK TOWARD STRONGER WINDS AND VERY DRY CONDITIONS.
FAIR TO POOR HUMIDITY RECOVERIES ARE ONCE AGAIN THE RULE THIS
MORNING AND WILL ONLY GET WORSE THIS AFTERNOON AS WESTERLY WINDS AND
STRONG DOWNSLOPING OCCUR. PEAK CRITICAL CONDITIONS ARE EXPECTED TO
OCCUR ALONG THE I-40 CORRIDOR FROM CLINES CORNERS TO NEAR TUCUMCARI
WITH LOCALIZED EXTREME CONDITIONS POSSIBLE IN THE CLINES CORNERS
VICINITY. AFTERNOON HUMIDITIES ARE LIKELY TO CRATER INTO THE SINGLE
DIGITS TODAY. TO THE WEST OF THE CENTRAL MOUNTAINS...EXPECT VERY DRY
CONDITIONS BUT LIGHTER WINDS.
WIDESPREAD CRITICAL CONDITIONS ARE EXPECTED ON MONDAY OVER MUCH OF
THE STATE. A STRONG SURFACE LOW OF AROUND 990MB WILL TRANSLATE
ACROSS SOUTHEAST COLORADO AND ACROSS THE TEXAS PANHANDLE TUESDAY
AFTERNOON AND EVENING. NAM-WRF 700MB WINDS DO NOT LOOK ALL THAT
STRONG AS PREVIOUSLY NOTED BY THE DAY SHIFT HOWEVER...THE SURFACE
PRESSURE GRADIENT WILL LIKELY TIGHTEN ENOUGH TO CAUSE WINDY
CONDITIONS TO DEVELOP ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN
WITH A SECOND MAX OVER THE WEST CENTRAL AND WESTERN MOUNTAINS
POSSIBLE. EXTREMELY CRITICAL OR DANGEROUS CONDITIONS ARE EXPECTED
ALONG I-40 FROM MORIARTY EAST ACROSS CLINES CORNERS TO TUCUMCARI.
WINDS ARE STILL LOOKING MARGINAL OVER THE MIDDLE AND LOWER RIO
GRANDE VALLEY AND WHILE CONDITIONS WILL LIKELY TOUCH CRITERIA FOR A
TIME...AM STILL NOT CONFIDENT ENOUGH FOR THREE OR MORE HOURS. WILL
CONTINUE THE FIRE WEATHER WATCH THERE.
MODELS ARE SHOWING A VERY STRONG 700MB JET STREAKING ACROSS NEW
MEXICO ON TUESDAY. THE NAM-WRF 00Z/17 RUN SHOWED UPWARDS OF 50 TO 70
KTS OF FLOW TRACKING ACROSS THE HIGH TERRAIN AND SPILLING ONTO THE
PLAINS. THIS IN ADDITION TO ANOTHER STRONG SURFACE LOW. ADDITIONAL
WIND AND FIRE WEATHER HIGHLIGHTS WILL LIKELY BE NEEDED FOR TUESDAY
BUT WILL ALLOW THE DAY SHIFT ANOTHER INSPECTION. WILL ALSO FOCUS ON
NEAR AND SHORT TERM HIGHLIGHTS BEFORE ISSUING FOR TUESDAY.
A WEAK BACK DOOR COLD FRONT IS PROGGED TO INVADE THE EASTERN PLAINS
ON WEDNESDAY BRINGING COOLER TEMPERATURES AND BETTER HUMIDITY
RECOVERIES BUT THIS WILL NOT LAST FOR LONG. A RETURN TO CRITICAL
CONDITIONS APPEARS MORE LIKELY FOR THURSDAY AND POSSIBLY FRIDAY.
ADDITIONAL HIGHLIGHTS MAY BE WARRANTED. PLEASE STAY TUNED.
KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 76 43 76 47 / 0 0 5 30
DULCE........................... 70 32 70 38 / 0 5 5 30
CUBA............................ 72 32 72 38 / 0 0 5 10
GALLUP.......................... 74 37 71 39 / 0 0 0 20
EL MORRO........................ 70 34 69 37 / 0 0 0 5
GRANTS.......................... 75 38 72 41 / 0 0 5 5
QUEMADO......................... 75 36 75 38 / 0 0 0 0
GLENWOOD........................ 83 45 80 44 / 0 0 0 0
CHAMA........................... 64 29 65 36 / 5 5 5 40
LOS ALAMOS...................... 72 41 72 43 / 0 0 5 10
PECOS........................... 72 38 71 40 / 0 0 5 5
CERRO/QUESTA.................... 68 35 69 37 / 5 5 0 20
RED RIVER....................... 61 35 60 32 / 5 5 0 20
ANGEL FIRE...................... 64 34 64 34 / 5 5 0 20
TAOS............................ 72 37 73 39 / 5 0 0 10
MORA............................ 71 38 70 41 / 5 0 5 10
ESPANOLA........................ 79 38 80 42 / 0 0 5 10
SANTA FE........................ 76 41 77 41 / 0 0 5 5
SANTA FE AIRPORT................ 78 42 78 43 / 0 0 5 5
ALBUQUERQUE FOOTHILLS........... 79 49 79 48 / 0 0 5 0
ALBUQUERQUE HEIGHTS............. 80 51 80 51 / 0 0 0 0
ALBUQUERQUE VALLEY.............. 82 47 82 47 / 0 0 0 0
ALBUQUERQUE WEST MESA........... 82 48 82 48 / 0 0 5 0
LOS LUNAS....................... 84 46 84 46 / 0 0 0 0
RIO RANCHO...................... 81 48 81 46 / 0 0 5 0
SOCORRO......................... 86 53 86 49 / 0 0 0 0
SANDIA PARK/CEDAR CREST......... 78 44 76 40 / 0 0 5 0
TIJERAS......................... 79 49 78 47 / 0 0 0 0
MORIARTY/ESTANCIA............... 78 42 77 42 / 0 0 5 0
CLINES CORNERS.................. 75 44 73 44 / 0 0 0 0
GRAN QUIVIRA.................... 80 46 78 49 / 0 0 0 0
CARRIZOZO....................... 83 49 81 50 / 0 0 0 0
RUIDOSO......................... 73 49 72 48 / 0 0 0 0
CAPULIN......................... 76 43 78 43 / 0 5 0 10
RATON........................... 79 41 79 44 / 0 5 0 10
SPRINGER........................ 80 42 80 49 / 0 5 0 10
LAS VEGAS....................... 77 46 75 50 / 0 0 5 0
CLAYTON......................... 84 48 84 48 / 0 5 0 5
ROY............................. 80 49 79 46 / 0 5 0 5
CONCHAS......................... 88 52 88 53 / 0 0 5 5
SANTA ROSA...................... 87 51 86 51 / 0 0 5 5
TUCUMCARI....................... 90 52 90 54 / 0 0 5 5
CLOVIS.......................... 87 51 87 52 / 0 0 5 0
PORTALES........................ 89 50 88 51 / 0 0 5 0
FORT SUMNER..................... 89 52 89 52 / 0 0 0 0
ROSWELL......................... 93 54 92 54 / 0 0 0 0
PICACHO......................... 88 53 84 53 / 0 0 0 0
ELK............................. 80 48 78 49 / 0 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-107-108.
RED FLAG WARNING FROM 9 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
ZONES...NMZ101>105-107>109.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ106.
WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ522-523.
&&
52/17
Hazardous weather outlook, Apr 17, 4:32 AM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 AM MDT SUN APR 17 2011
NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
532 AM MDT SUN APR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
STRONGER WINDS ARE EXPECTED TO DEVELOP TODAY...ESPECIALLY IN
CENTRAL AND EAST CENTRAL NEW MEXICO WHERE SOME OCCASIONAL WIND GUSTS
TO 45 AND 55 MPH WILL BE POSSIBLE. IN ADDITION TO THE STRONGER
WINDS...LOW HUMIDITY AND VERY DRY CONDITIONS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS...GENERALLY FROM THE CENTRAL HIGHLANDS AND
INTO THE ADJACENT HIGH PLAINS OF EAST CENTRAL NEW MEXICO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDY CONDITIONS WILL BE COMMON THROUGH MUCH OF THE UPCOMING WORK
WEEK...ESPECIALLY ON MONDAY...TUESDAY...AND THURSDAY. DRY
CONDITIONS AND VERY LOW HUMIDITY COULD LEAD TO CRITICAL FIRE
WEATHER CONDITIONS EACH OF THESE DAYS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
52
Wildfire, Curry County
- When
- April 17, 10:30 AM MST to April 22, 7:00 AM MST
- Where
- Curry County forecast zone
- Injuries
- 3 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- Other Federal Agency
Several media outlets as well as the Southwest Coordination Center reported that a grass fire erupted during the late morning hours of the 17th. A person traveling along Highway 267 had a blow out which caused sparks along the rim of the vehicle, igniting the fire. The Tire Fire raced eastward from six miles south of Melrose eastward along the Curry/Roosevelt county line for approximately 20 miles as antecedent dry conditions and east winds of at least 20 mph fueled the fire. In all, 24,000 acres of land was scorched, much of it cattle grazing land, and three homes were destroyed. No cattle were harmed, however, three firefighters were treated for minor burns and smoke inhalation.
Wildfire, Lower Chama River Valley
- When
- April 17, 2:00 PM MST to April 19, 3:00 PM MST
- Where
- Lower Chama River Valley forecast zone
- Property damage
- $8,000
- Reported by
- Broadcast Media
A small 50-acre fire near Alcalde, NM, named the Palm Fire, burned two abandoned structures.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 17 to 18, 2011$2.0 million · 1 event
- Wildfire in Texas, April 17 to 30, 2011$320,000 · 1 event
- Drought in Texas, April 17 to 30, 2011$65,000 · 5 events
- Flooding in Nebraska, April 17 to 30, 2011$20,000 · 4 events
- High Wind in Wyoming, April 17, 201163 kt wind · 9 events
- Coastal Flood and High Wind in Maine, April 17, 201152 kt wind · 6 events
- Flooding in Maine, April 17 to 18, 20113 events
- Heavy Snow in Montana, April 17, 20113 events
- Damaging Winds in Kansas, April 17, 201154 kt wind · 2 events
- Winter Storm in Wyoming, April 17 to 19, 20112 events
- Strong Wind in Pennsylvania, April 17, 2011$5,000 · 1 event
- Flood in New Hampshire, April 17 to 18, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288879, 288874.